Alert archive / Kansas / Red Flag Warnings in 2011
Red Flag Warning 17, NWS Dodge City, KS
NWS Dodge City, KS issued this red flag warning at Apr 15, 2011, 2:31 AM CDT for 6 counties in Kansas. It took effect at Apr 15, 2011, 12:00 PM CDT. It was in force for 9 hr. 1 report came from inside the area while it was in force.
The area
The counties it named, with what was reported inside it.
The facts
- Issued
- Apr 15, 2011, 2:31 AM CDT (07:31 UTC)
- In effect from
- Apr 15, 2011, 12:00 PM CDT
- Expired
- Apr 15, 2011, 9:00 PM CDT
- In force
- 9 hr
- Issued by
- NWS Dodge City, KS
Counties Grant County, KS, Hamilton County, KS, Morton County, KS, Seward County, KS, Stanton County, KS, Stevens County, KS
The radar
The Dodge City radar (KDDC), 137 km from the middle of the area, began a volume at 07:34 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Apr 15, 1:15 PM CDT | NON-TSTM WND GST 68 | 1 W Liberal, KS |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
The nearest sounding before it
Dodge City, (KDDC), launched 00:00Z, 7.5 hours before the alert went out and 143 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 2 J/kg
- Mixed-layer CIN
- 0 J/kg
- Mixed-layer LCL
- 576 m above ground
- 0-6 km bulk shear
- 10 kt
- 0-1 km storm-relative helicity
- -6 m²/s²
- 0-3 km storm-relative helicity
- 18 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
647 WWUS83 KDDC 150731 RFWDDC URGENT - FIRE WEATHER MESSAGE NATIONAL WEATHER SERVICE DODGE CITY KS 231 AM CDT FRI APR 15 2011 ...STRONG NORTHWEST WINDS AND DRY CONDITIONS TODAY... .A STRONG STORM SYSTEM WILL MOVE INTO CENTRAL AND EASTERN KANSAS TODAY. ON THE BACK SIDE OF THE SYSTEM...VERY STRONG NORTHWEST WINDS WILL PERSIST. WITH DAYTIME HEATING...THE AIR WILL BECOME VERY DRY. KSZ061-074-075-084>086-151715- /O.UPG.KDDC.FW.A.0016.110415T1700Z-110416T0200Z/ /O.NEW.KDDC.FW.W.0017.110415T1700Z-110416T0200Z/ HAMILTON-STANTON-GRANT-MORTON-STEVENS-SEWARD- 231 AM CDT FRI APR 15 2011 /131 AM MDT FRI APR 15 2011/ ...RED FLAG WARNING IN EFFECT FROM NOON CDT /11 AM MDT/ TODAY TO 9 PM CDT /8 PM MDT/ THIS EVENING FOR HIGH WINDS AND LOW HUMIDITY... THE NATIONAL WEATHER SERVICE IN DODGE CITY HAS ISSUED A RED FLAG WARNING...WHICH IS IN EFFECT FROM NOON CDT /11 AM MDT/ TODAY TO 9 PM CDT /8 PM MDT/ THIS EVENING. THE FIRE WEATHER WATCH IS NO LONGER IN EFFECT. * WINDS WILL BE FROM THE NORTHWEST AT 35 TO 45 MPH WITH GUSTS TO AROUND 60 MPH. * HUMIDITY WILL DROP TO AROUND 15 PERCENT OR LESS BY MIDDAY. * THESE CONDITIONS WILL FAVOR RAPID FIRE GROWTH. ANY FIRE WHICH MAY GET STARTED WILL EASILY SPREAD AND QUICKLY BECOME HARD TO CONTROL. PRECAUTIONARY/PREPAREDNESS ACTIONS... A RED FLAG WARNING MEANS THAT CRITICAL FIRE WEATHER CONDITIONS ARE EITHER OCCURRING NOW...OR WILL SHORTLY. A COMBINATION OF STRONG WINDS...LOW RELATIVE HUMIDITY...AND WARM TEMPERATURES WILL CREATE EXPLOSIVE FIRE GROWTH POTENTIAL. && $$ HTTP://WEATHER.GOV/DDC
2 follow-up statements
191 WWUS83 KDDC 151517 AAA RFWDDC URGENT - FIRE WEATHER MESSAGE...UPDATED NATIONAL WEATHER SERVICE DODGE CITY KS 1017 AM CDT FRI APR 15 2011 KSZ061-074-075-084>086-160200- /O.CON.KDDC.FW.W.0017.110415T1700Z-110416T0200Z/ HAMILTON-STANTON-GRANT-MORTON-STEVENS-SEWARD- 1017 AM CDT FRI APR 15 2011 /917 AM MDT FRI APR 15 2011/ ...RED FLAG WARNING REMAINS IN EFFECT UNTIL 9 PM CDT /8 PM MDT/ THIS EVENING FOR GUSTY WINDS AND LOW HUMIDITY FOR FIRE WEATHER ZONES 061...074...075...084...085 AND 086... * WIND...NORTHWEST WINDS OF 40 TO 50 MPH WITH GUSTS AROUND 60 MPH CAN BE EXPECTED THROUGH THE AFTERNOON BEFORE EASING TO 15 TO 20 MPH BY MID EVENING. * HUMIDITY...RELATIVE HUMIDITY VALUES WILL DROP TO AROUND 15 PERCENT DURING THE AFTERNOON AND PERSIST THROUGH THE EARLY EVENING. * IMPACTS...THESE CONDITIONS WILL FAVOR RAPID FIRE GROWTH. ANY FIRE WHICH MAY GET STARTED WILL EASILY SPREAD AND QUICKLY BECOME HARD TO CONTROL. PRECAUTIONARY/PREPAREDNESS ACTIONS... A RED FLAG WARNING MEANS THAT CRITICAL FIRE WEATHER CONDITIONS ARE EITHER OCCURRING NOW...OR WILL SHORTLY. A COMBINATION OF STRONG WINDS...LOW RELATIVE HUMIDITY...AND WARM TEMPERATURES WILL CREATE EXPLOSIVE FIRE GROWTH POTENTIAL. && $$ HTTP://WEATHER.GOV/DDC
677 WWUS83 KDDC 160201 RFWDDC URGENT - FIRE WEATHER MESSAGE NATIONAL WEATHER SERVICE DODGE CITY KS 901 PM CDT FRI APR 15 2011 ...RED FLAG CONDITIONS HAVE ENDED... KSZ061-074-075-084>086-160315- /O.EXP.KDDC.FW.W.0017.000000T0000Z-110416T0200Z/ HAMILTON-STANTON-GRANT-MORTON-STEVENS-SEWARD- 901 PM CDT FRI APR 15 2011 /801 PM MDT FRI APR 15 2011/ ...RED FLAG WARNING WILL EXPIRE AT 9 PM CDT /8 PM MDT/ THIS EVENING FOR HIGH WINDS AND VERY LOW RELATIVE HUMIDITY FOR FIRE WEATHER ZONES 061...074...075...084...085 AND 086... THE RED FLAG WARNING WILL EXPIRE AT 9 PM CDT /8 PM MDT/ THIS EVENING. RED FLAG CONDITIONS HAVE ENDED ACROSS FAR SOUTHWEST KANSAS. $$ HTTP://WEATHER.GOV/DDC
What forecasters said that day
The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Dodge City, KS wrote its last area forecast discussion before this red flag warning went out at Apr 14, 3:43 PM CDT, 10 hours 48 minutes earlier.
Area forecast discussion, Apr 14, 3:43 PM CDT, 10 hours 48 minutes before
AREA FORECAST DISCUSSION...CORRECTED NATIONAL WEATHER SERVICE DODGE CITY KS 343 PM CDT THU APR 14 2011 .DISCUSSION... DAYS 1-2... WATER VAPOR LOOP SHOWS A STRONG UPPER LEVEL SYSTEM CONTINUING TO CLOSE OFF AS IT MOVES OUT ACROSS WESTERN KANSAS THIS AFTERNOON. IMPRESSIVE SIGNATURE IN THE IMAGERY WITH DRY AIR WRAPPING INTO THE SYSTEM AS IT OCCLUDES. THE SURFACE LOW HAS MOVED EAST OUT OF THE DODGE CITY CWA BY 20Z. RADAR IS NOW SHOWING THUNDERSTORMS STARTING TO BREAK OUT ALONG THE SURFACE CONVERGENCE BOUNDARY FROM BETWEEN HAYS AND RUSSELL TO NEAR HUTCHINSON. STORM MOTION IS TO THE NNW SO THERE IS STILL SOME POTENTIAL FOR A STORM TO DEVELOP AND MOVE UP ACROSS EASTERN ELLIS COUNTY FOR A FEW MORE HOURS. THERE WILL BE A THREAT FOR LARGE HAIL. SPC MESO ANALYSIS PAGE SHOWS VERY STRONG 0-1KM HELICITY CENTERED OVER SOUTHERN NEBRASKA AND EXTENDING INTO NORTH CENTRAL KANSAS SO THERE WILL ALSO BE A THREAT FOR A FEW TORNADOES AS WELL. FARTHER WEST, PRECIPITATION HAS BEEN WRAPPING AROUND THE BACKSIDE OF THE UPPER LOW FROM EASTERN COLORADO INTO WESTERN KANSAS. THERE HAS ALSO BEEN ENOUGH LOW LEVEL COLD AIR INTRUDING INTO FAR WESTERN KANSAS TO GET THE PRECIPITATION TO CHANGE OVER TO SNOW. VISIBILITIES HAVE BEEN DOWN TO A QUARTER TO HALF MILE IN SNOW AT SYRACUSE AND JOHNSON AT TIMES BUT ACCUMULATIONS ARE LIGHT AT BEST WITH MOST OF THE SNOW MELTING AS IT HITS THE WARM GROUND. THIS AREA OF PRECIPITATION SHOULD CONTINUE TO PROPAGATE EASTWARD WITH THE UPPER LOW AND WE WILL SEE SOME MORE FILLING IN ACROSS NORTHERN PORTIONS OF THE CWA AS THE EVENING PROGRESSES. GIVEN THE COLDER AIR INFILTRATING INTO THE AREA WILL HIT THE RAIN/SNOW MIX FARTHER SOUTH. MODELS SHOW THE PRECIPITATION WINDING DOWN IN THE DDC CWA DURING THE MORNING AND EARLY AFTERNOON HOURS WHICH IS PRETTY CONSISTENT WITH THE CURRENT FORECAST. HAVE UPGRADED THE HIGH WIND WATCH TO A WARNING. THE MODELS ARE STILL CONSISTENT WITH 850 MB WINDS INCREASING TO 60-70 KNOTS BY 06Z. AREAS OF PRECIPITATION COULD PROVIDE ENOUGH DOWNWARD MOMENTUM TRANSPORT TO GET THESE WINDS TO THE SURFACE. THE STRONGEST SURFACE WINDS WILL BE DURING THE MORNING AND EARLY AFTERNOON HOURS ONCE WE GET SOME DAYTIME HEATING INTO THE MIX. LOW LEVEL WINDS START TO DIMINISH OVER WESTERN PARTS OF THE CWA DURING THE AFTERNOON BUT WILL KEEP THE WARNING PRODUCT SIMPLE FOR NOW AND LET LATER SHIFTS CANCEL AS NECESSARY. THE MODELS SHOW FAIRLY STRONG WINDS OFF THE SURFACE FRIDAY NIGHT OVER THE EASTERN PART OF THE CWA SO BLUSTERY CONDITIONS CAN STILL BE EXPECTED AROUND AND ESPECIALLY EAST OF DODGE CITY. SATURDAY SHOULD BE A PLEASANT DAY AS NORTHWESTERLY FLOW ALOFT SETS UP. THE SURFACE HIGH IS FORECAST TO SETTLE INTO OKLAHOMA AND TEXAS DURING THE DAY. LOWERING PRESSURES IN THE EASTERN SLOPES OF THE ROCKIES WILL HELP BRING SOUTHERLY WINDS BACK TO THE AREA. DAYS 3-7... EXTENDED PERIOD BEGINS 00Z SUNDAY. AN UPPER LEVEL ZONAL FLOW IS EXPECTED SATURDAY EVENING THROUGH MONDAY WHICH WILL RESULT IN A DRY FORECAST FOR SOUTHWEST KANSAS. TEMPERATURES WILL BE FAIRLY SEASONAL WITH DURING THE WEEKEND UNDER THIS FLOW REGIME. AN UPPER LEVEL SHORTWAVE IS EXPECTED TO MOVE ACROSS THE PLAINS TUESDAY WHICH WILL BRING A SURFACE COLD FRONT WITH IT AND A CHANCE FOR SHOWERS. THERE ARE TIMING DIFFERENCES BETWEEN THE 14.12Z GFS AND THE 14.12Z ECMWF WITH THE GFS BEING FASTER THAN THE EC. DON'T HAVE HAVE GREATEST CONFIDENCE ON THE TIMING ALTHOUGH I WOULD EXPECT THE GFS TO EVENTUALLY SLOW DOWN TOWARDS THE TIMING OF THE ECMWF. ADJUSTED POPS JUST A BIT TO MATCH BETTER WITH OUR NEIGHBORS DESPITE THIS UNCERTAINTY. IF THE ECMWF IS RIGHT THEN THE WARM SECTOR WILL BE EAST OF THE AREA WITH COOLER NORTHERLY FLOW BEHIND THE SYSTEM FILTERING ACROSS OUR AREA. MADE MINOR ADJUSTMENTS TO THE REST OF THE FORECAST DUE TO INCREASING UNCERTAINTY IN THE EXTENDED PERIOD. BOTH MODELS AGREE ON ANOTHER SYSTEM THURSDAY BUT NOT A WHOLE LOT OF MOISTURE AND WEAKER DYNAMICS IS ADVERTISED BY BOTH MODELS. -SUGDEN && .AVIATION... BUSY TAF FORECAST WITH A REDUCED CIGS IN RESPONSE TO LOW CLOUDS FROM LARGE UPPER LEVEL LOW. LOW CLOUDS EXPECTED TO STICK AROUND AS COLD AND MOIST AIR FILTERS IN ACROSS THE CWFA. CIGS WILL START OUT AS MVFR THIS AFTERNOON AND THEN BE MVFR TO IFR THROUGHOUT THE REST OF THE TAF PERIOD. SECOND CONCERN IS VERY STRONG WINDS THAT WILL DEVELOP AFTER 00Z TONIGHT TOWARDS MIDNIGHT. VERY STRONG BOUNDARY LAYER WINDS AROUND 70 KNOTS WILL MIX DOWN AND CREATE SUSTAINED WINDS OF 40-45 KNOTS WITH GUSTS TO 50-55 KNOTS THROUGHOUT TOMORROW MORNING. THESE WINDS WILL WEAKEN BY TOMORROW EVENING AS THIS SYSTEM EJECTS TO THE NORTHEAST AND THE ZONE OF MAX BL WINDS MOVE OFF TO THE EAST. -SUGDEN && .FIRE WEATHER... WILL CONTINUE THE FIRE WEATHER WATCH FOR THE FAR SOUTHWEST COUNTIES OF THE CWA FOR FRIDAY AFTERNOON. THERE WILL BE PLENTY OF WIND BUT MODEL SOUNDING PROFILES SHOW THAT RELATIVE HUMIDITY LEVELS WILL BE MARGINAL. WILL LET THE NEXT SHIFT TAKE ANOTHER LOOK AT IT AND MAKE THE DETERMINATION FOR WARNING OR NOT. && .PRELIMINARY POINT TEMPS/POPS... DDC 35 54 28 70 / 60 30 0 0 GCK 33 55 26 72 / 70 20 0 0 EHA 35 61 27 74 / 20 0 0 0 LBL 36 60 27 75 / 20 10 0 0 HYS 35 45 25 67 / 80 60 0 0 P28 38 57 33 73 / 40 40 0 0 && .DDC WATCHES/WARNINGS/ADVISORIES... HIGH WIND WARNING FROM 1 AM CDT /MIDNIGHT MDT/ TO 7 PM CDT /6 PM MDT/ FRIDAY FOR KSZ030-031-043>046-061>066-074>081-084>090. FIRE WEATHER WATCH FROM FRIDAY AFTERNOON THROUGH FRIDAY EVENING FOR KSZ061-074-075-084>086. && FN02/36/36
Hazardous weather outlook, Apr 14, 12:48 PM CDT, 13 hours 43 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE DODGE CITY KS 1248 PM CDT THU APR 14 2011 KSZ030-031-043>046-061>066-074>081-084>090-151800- TREGO-ELLIS-SCOTT-LANE-NESS-RUSH-HAMILTON-KEARNY-FINNEY-HODGEMAN- PAWNEE-STAFFORD-STANTON-GRANT-HASKELL-GRAY-FORD-EDWARDS-KIOWA- PRATT-MORTON-STEVENS-SEWARD-MEADE-CLARK-COMANCHE-BARBER- 1248 PM CDT THU APR 14 2011 /1148 AM MDT THU APR 14 2011/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL...SOUTH CENTRAL...SOUTHWEST AND WEST CENTRAL KANSAS. .DAY ONE...THIS AFTERNOON AND TONIGHT SCATTERED SHOWERS AND ISOLATED THUNDERSTORMS ARE EXPECTED ACROSS MUCH OF CENTRAL AND SOUTHWEST KANSAS THIS AFTERNOON. THROUGH ABOUT 4 PM IN THE AREA FROM HAYS THROUGH LARNED AND ST JOHN THERE COULD BE A FEW SEVERE THUNDERSTORMS DEVELOPING. THE MAIN THREATS FROM THESE STORMS WILL BE LARGE HAIL AND SEVERE WIND GUSTS. A FEW TORNADOES WILL ALSO BE POSSIBLE. A HIGH WIND WARNING IS NOW IN EFFECT AFTER MIDNIGHT TONIGHT AS STRONG NORTHWEST WINDS ARE EXPECTED TO DEVELOP. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY A HIGH WIND WARNING WILL CONTINUE IN EFFECT THROUGH THE DAY FRIDAY. NORTHWEST WINDS OF 35 TO 45 MPH WITH GUSTS TO 60 MPH ARE EXPECTED. THE STRONG WINDS WILL LIKELY CAUSE SOME BLOWING DUST. .SPOTTER INFORMATION STATEMENT... SPOTTERS MAY BE NEEDED IN THE AREA AROUND HAYS LARNED AND ST JOHN THROUGH THE AFTERNOON HOURS. && FOR MORE INFORMATION VISIT OUR WEBPAGE AT HTTP://WEATHER.GOV/DDC GERARD
The office that day
Everything else NWS Dodge City, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Apr 15, 6:57 PM CDT | Wind Advisory | DDC | Barber, Clark, Comanche, Edwards, Ellis, Ford and 8 more | 2 hr |
Nearby
Red Flag Warnings in Kansas, 2011Every red flag warning in 2011
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.